Wisconsin, 2014

Hail and Damaging Winds in Wisconsin, June 17 to 18, 2014

June 17 to 18, 2014 · NWS GRB · 5 events in 3 counties and zones

Thunderstorms formed north of a stationary front, that was over southern Wisconsin, and produced heavy rainfall, isolated large hail and wind damage. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms formed north of a stationary front, that was over southern Wisconsin, and produced heavy rainfall, isolated large hail and wind damage. Large hail fell for more than 20 minutes at Plover (Portage Co.). Heavy rain from the storms caused minor urban flooding in Stevens Point (Portage Co.). Some of the highest measured 24-hour rainfall totals, ending around 0700 CST, included 3.80 inches at Babcock (Wood Co.), 3.45 inches near Vesper (Wood Co.), 2.46 inches at Pittsville (Wood Co.), 2.41 inches northeast of Wild Rose (Waushara Co.), 2.32 inches at Almond (Portage Co.), and 2.23 inches at Plover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 17, 10:11 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 17, 10:11 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1111 PM CDT TUE JUN 17 2014

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND WEDNESDAY
ISSUED AT 238 PM CDT TUE JUN 17 2014

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW LOW PRESSURE
ASSOCIATED WITH LAST NITES CONVECTION MOVING EAST ACROSS LAKE
HURON.  A CONVECTIVE OUTFLOW BOUNDARY EXTENDS FROM THIS SURFACE LOW
ACROSS NORTHERN ILLINOIS AND CENTRAL IOWA WHERE CUMULUS CLOUDS LOOK
AGITATED.  INSTABILITY HAS BEEN BUILDING THROUGH THE DAY OVER
SOUTHWEST MINNESOTA AND SOUTHERN IOWA BUT CONSIDERABLE CONVECTIVE
INHIBITION IS PREVENTING THE NEXT THUNDERSTORM COMPLEX FROM
DEVELOPING SO FAR.  FARTHER WEST...A SHORTWAVE TROUGH IS MOVING
NORTHEAST OVER NEBRASKA WHERE WEAK LOW PRESSURE RESIDES.  ACROSS
NORTHERN WISCONSIN...CU IS BUILDING OVER NE WISCONSIN WHERE LOW
LEVEL CONVERGENCE IS OCCURRING BUT PLENTY OF INHIBITION IS PRESENT
THERE AS WELL.  WITH THE NEXT THUNDERSTORM COMPLEX ANTICIPATED TO
DEVELOP OVER THE NORTHERN MISSISSIPPI VALLEY THIS EVENING...THE
THREAT OF SEVERE STORMS REMAINS THE MAIN FORECAST CONCERN.

TONIGHT...A SHORTWAVE TROUGH OVER THE CENTRAL PLAINS WILL LIFT
NORTHEAST TOWARDS THE NORTHERN MISSISSIPPI VALLEY THIS EVENING AND
INTO THE WESTERN GREAT LAKES OVERNIGHT.  THE APPROACH OF THE
SHORTWAVE COMBINED WITH LIFT ON THE NOSE OF THE LLJ AND
DESTABILIZATION OF THE MID-LEVELS SHOULD LEAD TO A THUNDERSTORM
COMPLEX DEVELOPING OVER SOUTHERN MINNESOTA AND NORTHERN IOWA LATER
THIS AFTERNOON OR EARLY THIS EVENING.  THE LATEST NUMERICAL GUIDANCE
SHOWS A VARIETY OF TRACKS OF THIS COMPLEX WITH THE NAM/ECMWF
TRACKING IT TOWARDS NORTHERN ILLINOIS...WHILE THE MESOMODELS EXPANDING
IT TOWARDS MILWAUKEE.  SINCE THE LLJ AND ELEVATED INSTABILITY WILL
BE DIRECTED TOWARDS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS...A
SOUTHEAST TRACK SEEMS MORE PROBABLE.  HOWEVER...SOME THUNDERSTORMS
MAY STILL MOVE INTO CENTRAL AND EAST-CENTRAL WISCONSIN LATE THIS
EVENING AND OVERNIGHT WITH THE APPROACH OF THE SHORTWAVE TROUGH.
ELEVATED INSTABILITY WILL BE AROUND 1K-1.5K J/KG WHILE EFFECTIVE
BULK SHEARS WILL BE APPROX. 30 KTS.  SO APPEARS THAT A LOW END
SEVERE THREAT IS STILL POSSIBLE...IF THE MAIN COMPLEX DOES NOT CUT
OFF MOISTURE INFLOW FROM THE SOUTH.  HEAVY RAIN WILL BE ALSO
POSSIBLE SOUTH OF ROUTE 29 WHERE PWATS WILL BE UPWARDS OF 1.5
INCHES.  LOWS IN THE UPPER 50S NORTH TO MIDDLE 60S SOUTH.

WEDNESDAY...THE SHORTWAVE TROUGH WILL BE EXITING EASTERN WISCONSIN
DURING THE MORNING WHICH WILL KEEP THE CHANCE OF SHOWERS AND STORMS
GOING THROUGH THE AM HOURS OVER CENTRAL AND NORTHEAST WISCONSIN.
THINK PRECIP WILL BE EXITING BY LATE IN THE MORNING AND THEN WINDS
WILL SHIFT TO THE NORTHEAST WHICH WILL BRING IN COOLER AIR OFF THE
GREAT LAKES.  EVEN THOUGH THE 850MB BOUNDARY WILL STALL OUT OVER
SOUTHERN WISCONSIN....AM THINKING THAT THE COOLER AND MORE STABLE
AIR WILL KEEP PRECIP CHANCES SMALLER THAN THE CURRENT FORECAST
SHOWS.  HIGHS RANGING FROM THE MID 70S EAST TO LOW 80S WEST...COOLER
LAKE SIDE.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
ISSUED AT 238 PM CDT TUE JUN 17 2014

CONVECTIVE POTENTIAL WEDNESDAY NIGHT INTO THE WEEKEND CONTINUES TO
BE THE MAIN CONCERN. EARLY IN PERIOD MODELS ALL TRENDING TOWARD PUSHING
PCPN OFF TO THE WEST...WITH EAST WINDS OUT OF SURFACE HIGH OVER HUDSON
BAY FILTERING IN DRIER AIR OVER THE REGION. PCPN CHANCES INCREASE
AGAIN THU NIGHT/FRI AS LOW AND SURFACE TROF SHIFT EAST. NOT OVERLY
IMPRESSED WITH CHANCES FOR SEVERE AT THIS TIME WITH WEAK LLVL
JET AND SHEAR. PLENTY OF MOISTURE REMAINS OVER REGION WITH MAIN
ISSUE AGAIN CHANCE FOR HEAVY RAIN. TEMPERATURES TO REMAIN AT OR
ABOVE NORMAL.

WEAKENING UPPER LOW WILL MOVE INTO THE WESTERN GREAT LAKES REGION
OVER THE WEEKEND...LINGERING INTO EARLY NEXT WEEK. PCPN CHANCES TO
CONTINUE.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1111 PM CDT TUE JUN 17 2014

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF CENTRAL AND
NORTHERN WISCONSIN OVERNIGHT WITH MVFR AND LOCAL IFR CONDITIONS.
WHATEVER ACTIVITY IS LEFT EARLY WEDNESDAY SHOULD EXIT BY MIDDAY
WITH MVFR OR VFR CONDITIONS WEDNESDAY AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......TE
AVIATION.......RDM
Hazardous weather outlook, Jun 17, 1:50 PM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT TUE JUN 17 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
250 PM CDT TUE JUN 17 2014

...SEVERAL ROUNDS OF THUNDERSTORMS DURING THE NEXT FEW DAYS WILL
POSE A RISK OF SEVERE WEATHER...INCLUDING DAMAGING WINDS...LARGE
HAIL...AND FLASH FLOODING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL FROM LATE THIS EVENING
INTO THE OVERNIGHT HOURS...MAINLY SOUTH OF A WAUSAU TO KEWAUNEE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO THE UPCOMING
WEEKEND. WHILE IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
THREAT EACH DAY...HEAVY RAINS ARE POSSIBLE WITH THE STORMS. THE RISK
OF FLASH FLOODING MAY INCREASE OVER TIME...ESPECIALLY IF SUBSEQUENT
ROUNDS OF STORMS REPEATEDLY MOVE OVER THE SAME LOCATION.

BE SURE TO CLOSELY MONITOR THE LATEST WEATHER FORECASTS FOR
UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

LMZ521-522-541>543-182000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
250 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

AREAS OF FOG COULD POSE A HAZARD TO BOATERS ON THE LAKE AND
NORTHERN BAY TONIGHT. THUNDERSTORMS ARE EXPECTED LATE THIS
EVENING AND OVERNIGHT...AND COULD BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS AND DENSE FOG WILL POSE A HAZARD TO BOATERS AT
TIMES THROUGH THE WEEKEND.

MPC/TE

In the hours before

Special weather statement, Jun 17, 7:34 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
834 PM CDT TUE JUN 17 2014

WIZ018-019-030-180230-
LANGLADE-LINCOLN-MARATHON-
834 PM CDT TUE JUN 17 2014

...SPECIAL WEATHER STATEMENT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHWEST MARATHON COUNTY ABOUT
10 MILES NORTHWEST OF ATHENS. IT IS MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  COUNCIL GROUNDS STATE PARK BY 900 PM CDT...
  MERRILL BY 905 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RDM
Special weather statement, Jun 17, 8:27 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
927 PM CDT TUE JUN 17 2014

WIZ010-018-180330-
LINCOLN-ONEIDA-
927 PM CDT TUE JUN 17 2014

...SPECIAL WEATHER STATEMENT...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL PRICE
COUNTY TO TAYLOR COUNTY...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  TRIPOLI BY 1010 PM CDT...
  SPIRIT FALLS BY 1015 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

RDM
Special weather statement, Jun 17, 9:56 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1056 PM CDT TUE JUN 17 2014

WIZ010-011-018-019-021-180445-
FOREST-LANGLADE-LINCOLN-NORTHERN OCONTO COUNTY-ONEIDA-
1056 PM CDT TUE JUN 17 2014

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL
WISCONSIN THIS EVENING...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ONEIDA...
LINCOLN AND LANGLADE COUNTIES. THE SHOWERS AND STORMS WERE MOVING
TO THE EAST AT 40 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

SOME LOCATIONS THAT WILL SEE THE SHOWERS AND STORMS ARE SPIRIT
FALLS...TRIPOLI...MERRILL...GLEASON...IRMA...ENTERPRISE...ELCHO...
PARRISH AND SUMMIT LAKE.

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ECKBERG

The radar

The Green Bay radar (KGRB), 141 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Lincoln

When
June 17, 10:14 PM CST
Where
Lincoln County, 3.41 mi W of Heller
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.230, -89.570

A thunderstorm produced penny size hail near Gleason.

Heavy Rain, Portage

When
June 18, 12:30 AM CST to 3:55 AM CST
Where
Portage County, Stevens Pt
Reported by
Law Enforcement
Coordinates
44.520, -89.570

Thunderstorms produced heavy rainfall that caused minor urban flooding in Stevens Point.

Hail, Portage

When
June 18, 12:37 AM CST to 1:00 AM CST
Where
Portage County, 0.9 mi WSW of Plover
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
44.443, -89.545

Thunderstorms produced a prolonged period of large hail, from quarter size to a little larger than half dollar size (measured 1.3 inches), in Plover. A wind gust of 47 mph, and 1.84 inches of rain in 1 hour were also measured with these storms.

Thunderstorm Wind, Portage

When
June 18, 1:20 AM CST
Where
Portage County, 3.98 mi SSW of Amherst
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.400, -89.320

Thunderstorm winds downed trees across southeast Portage County.

Thunderstorm Wind, Waushara

When
June 18, 1:35 AM CST
Where
Waushara County, 2.07 mi N of Wild Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.210, -89.250

Several trees were blown down by thunderstorm winds estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525187, 528915, 525188, 530678, 525189.